What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 9, 2:15 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 9, 2:15 PM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
315 PM EDT Sat Sep 9 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 256 PM EDT Sat Sep 9 2023
Key Messages:
1. Slow-moving thunderstorms with heavy rainfall will pose a
flooding threat through the evening.
2. Scattered to numerous showers and t'storms again on Sunday,
mainly in the eastern half.
Discussion:
A moist and unstable environment across the TN Valley and southern
Appalachians has resulted in scattered to numerous storms in the
area. A few have developed to strong to marginal severe levels, but
have been short-lived and slow-moving due to a lack of shear.
Through the evening, the main concern with the storms will be heavy
rainfall rates and slow movement that may cause localized flash
flooding. Areas that received heavy rain the last few days will be
the most vulnerable to flooding, which is mainly along and east of I-
81 in NE TN and SW VA.
Tonight and Sunday, a moist environment will remain in place as a
mid/upper level trough lingers over the area. Low clouds and fog are
likely for many locations tonight, especially where rain falls this
afternoon. On Sunday, convection is expected to develop in a similar
manner to today, with a diurnal timing and favoring the terrain for
development, due to the lack of forcing and a weak wind profile. The
forecast will have mainly scattered afternoon coverage, with likely
PoPs in NE sections.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 256 PM EDT Sat Sep 9 2023
Key Messages:
1. Chances for showers and storms increase Tuesday into Wednesday
ahead of a cold front.
2. Below normal temperatures expected the second half of the week.
Discussion:
Sunday night, showers and thunderstorms across the area will be on
the downward trend for the overnight hours, as the upper trough
shifts east. Monday should be mostly dry with the exception of
isolated to scattered activity over the higher terrain and southwest
Virginia.
The focus for the week will be Tuesday when a cold front crosses the
area and sends our temperatures well below normal for the rest of
the forecast period as well as dry air behind it. Following right
behind weak ridging on Monday, a trough extending SW from Canada
over the Great Lakes moving east, will be the feature the cold front
originates from. With recent model runs, it appears the front will
arrive Tuesday into Wednesday which is faster than previous
guidance. So, scattered to numerous showers and thunderstorms should
be expected Tuesday coinciding with the front, possibly lingering
into Wednesday especially across the higher terrain.
From the middle of the week onward, dry air with west to northwest
flow will set up behind the frontal passage. Many Valley locations
will reach 70s for highs, which is nearly 10 degrees below normal
for the middle of September. By next weekend, rain chances may re-
enter the picture as another possible digging trough extends down
across our area.
&&
.AVIATION...
(18Z TAFS)
Issued at 114 PM EDT Sat Sep 9 2023
Showers and thunderstorms will be increasing over the next few
hours across East TN, especially near TYS and TRI. Expect at least
MVFR conditions when TS pass over the terminals, mainly between
20-00Z. A few hours of VFR conditions are expected in the evening
before low clouds and fog develop. IFR to LIFR conditions are
possible depening on the amount of rain at the terminals this
afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 87 66 84 65 / 40 20 40 0
Knoxville McGhee Tyson Airport, TN 84 64 82 63 / 60 40 50 20
Oak Ridge, TN 86 64 81 63 / 60 40 50 20
Tri Cities Airport, TN 85 62 79 62 / 60 50 60 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...DGS
LONG TERM....KS
AVIATION...DGS
Hazardous weather outlook, Sep 9, 10:42 AM EST, 7 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
1142 AM EDT Sat Sep 9 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101545-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1142 AM EDT Sat Sep 9 2023 /1042 AM CDT Sat Sep 9 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are likely in southwest North Carolina,
southwest Virginia, and eastern portions of East Tennessee and in
this afternoon. The main threats with these storms will be
frequent lightning and heavy rainfall. Slow-moving storms with
heavy rain may result in localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Sep 9, 4:51 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
551 PM EDT Sat Sep 9 2023
VAZ002-092230-
Wise VA-
551 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WISE COUNTY
THROUGH 630 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wright, or near Whitesburg, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3716 8255 3703 8265 3706 8272 3707 8273
3708 8272 3712 8272 3714 8268 3714 8267
3715 8265 3715 8264 3720 8255
TIME...MOT...LOC 2151Z 205DEG 17KT 3714 8271
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TDSpecial weather statement, Sep 9, 4:58 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
558 PM EDT Sat Sep 9 2023
VAZ006-092245-
Russell VA-
558 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RUSSELL COUNTY THROUGH
645 PM EDT...
At 557 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving north at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lebanon, Cleveland Va, Honaker, Dye, and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8189 3708 8186 3687 8195 3688 8199
3685 8207 3686 8218 3704 8215 3704 8212
3705 8211 3704 8208 3705 8204 3707 8202
3712 8201 3713 8193 3714 8190
TIME...MOT...LOC 2157Z 184DEG 27KT 3694 8207
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Sep 9, 5:00 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
600 PM EDT Sat Sep 9 2023
TNZ067-083-084-092245-
Rhea TN-Roane TN-Meigs TN-
600 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RHEA...NORTHEASTERN
MEIGS AND SOUTHWESTERN ROANE COUNTIES THROUGH 645 PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving north at 5 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Decatur, Spring City, Peakland, Stinging Fork Falls State Park, Eagle
Furnace, Grandview, Piney Falls State Park, and Ten Mile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3551 8485 3571 8496 3576 8492 3581 8466
3562 8464 3560 8466 3558 8469 3554 8470
TIME...MOT...LOC 2200Z 165DEG 6KT 3561 8477
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Sep 9, 5:03 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
603 PM EDT Sat Sep 9 2023
VAZ001-092245-
Lee VA-
603 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LEE COUNTY THROUGH 645
PM EDT...
At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesville, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jonesville, Pennington Gap, St. Charles, Dryden, and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3671 8289 3668 8294 3666 8296 3659 8319
3671 8328 3674 8320 3674 8314 3675 8313
3678 8313 3680 8310 3683 8310 3684 8308
3685 8307 3686 8303 3685 8301 3686 8300
TIME...MOT...LOC 2203Z 239DEG 8KT 3670 8317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Sep 9, 5:30 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
630 PM EDT Sat Sep 9 2023
TNZ013-036-092315-
Anderson TN-Campbell TN-
630 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ANDERSON AND
SOUTHWESTERN CAMPBELL COUNTIES THROUGH 715 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton. This storm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clinton, Caryville, Rocky Top, Norris, Norris Dam State Park, Disney,
and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3627 8400 3627 8401 3622 8397 3614 8400
3614 8401 3611 8404 3608 8408 3609 8425
3630 8428
TIME...MOT...LOC 2230Z 186DEG 3KT 3616 8413
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Sep 9, 5:44 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
644 PM EDT Sat Sep 9 2023
TNZ016-039-042-092330-
Hamblen TN-Northwest Greene TN-Hawkins TN-
644 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAWKINS...WEST
CENTRAL GREENE AND NORTHEASTERN HAMBLEN COUNTIES THROUGH 730 PM
EDT...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Russellville, or 12 miles east of Morristown,
moving northwest at 5 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morristown, Russellville, Mosheim, Bulls Gap, St. Clair, and Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3619 8294 3612 8309 3626 8326 3638 8307
TIME...MOT...LOC 2244Z 140DEG 5KT 3620 8307
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TD